How do you cope with the thyroid roller coaster? Early stages of medication

Hi everyone,

Can't believe how much I get from this forum in terms of peace of mind, confidence and support.

I'm having a bit of a low to be perfectly honest... I've been on medication for about 3 months now. I started on 50mcg and was on that for 6 weeks... I made a significant clinical progression and my 6 week blood work reflected that with free t3 and free t4 in the middle of the range.

Dr agreed to increase to 75mcg to help my symptoms further especially as I was responding well to Levo and up until a week ago I felt amazing. All my hypo symptoms had gone and I felt normal again... Or relatively. Then last week I started to feel anxious, really jittery, insomnia. This coincided with another 6 week blood work which revealed normal free hormones but a very suppressed TSH. Now this week I feel exhausted, like I'm back at te beginning, the brain fog is back but I also feel anxious and on the verge of passing out. I agreed with dr to start alternating 50 and 75 but I think I have been forgetting and still taking 75 on more than half the days (although it's only been a week)

When I had all my newfound energy back I did use it all, I started exercising loads and have lost weight and was permanently buzzing.. It feels like I'm on a terrible come down.

How do you deal with this out there? I know I'm still in the early stages but I feel like I've regressed massively and it's hard not to let it get me down too much :(

Thanks everyone

Last edited by

19 Replies

oldestnewest
  • Hiya.

    Once you drop down a little bit (50/75) you may get some of that energy back. If I read your post correctly it looks like you're just at that stage (six weeks after your dose increase) where your levo was plateauing so maybe you just spiked into hyper territory for a little bit.

    Have you tried putting it in your phone to remind yourself which day is 50 and which is 75? I had that problem myself when I used to alternate.

    I'm so impressed that your doc arranged six week testing for you! Private or nhs (if you don't mind me being nosy)? :-)

    I had a similar experience where I started a t3 script (combined with t4) and felt good for three months and then fantastic for about another three (like you I was suddenly able to get loads of exercise and lose some weight), then seemed to be all over the place, so I wonder if it is quite common.

  • NHS but it took me a while to find the right GP and I had much of the standard problems before him but he is absolutely amazing. He also always requests my free thyroid hormones are checked and after the alternating dose we are now trying I will have another 6 week blood test. He thinks my range of stable Levo is very narrow and that we might need to tinker between 50 and 75 and see where I feel both clinically well and my blood work is good. But he is very responsive to listening to how I actually feel.

    I will try to stick consistently between 50 and 75 and go with it. It's nice to know this is not uncommon and I think I just need to taper y activity more when I naturally have more energy so that I hve reserves for these times!!

  • Wow - can you hear the Halleluja Chorus playing somewhere in the distance for your excellent nhs doc? hark.com/clips/npvjvswvqd-h...

    Where in the UK do you live (if again you can excuse me for being nosy)?

  • Im a student at bath university so I go to a GP practise in bath city centre. Also the computer system won't let the nurses request electronically t3 and t4 but the dr writes notes on my requests so that they manually put it in and highlight it so the labs take notice. Apparently highlighted requests are treated in a similar level to cancer patients so the labs always process them fully an d quickly

  • Put the kettle on - I'm moving to Bath! :-)

    It's brilliant that he's so attentive. I'm so pleased for you.

    He should be charged with doing seminars to enlighten other docs.

  • If you felt you were permanently buzzing then it could well have been because you were a bit hyper, maybe staying on the lower dose would have been better than increasing to quickly, it can take up to 12 weeks for levels to sort them selves out so an increase too soon can make things worse.

    If you felt good on 50mcg you could go back to that and see if it helps with the current symptoms and then increase if you feel you need to.

  • ..just wondered if you had considered having your anti-bodies tested in case you have Hashimotos Thyroiditis - which may account for the roller coaster feeling....

    Also have you had all the basics tested - B12 Ferritin Folate Iron VitD ? They all need to be HIGH in range. Hopefully that good GP will oblige.... they need to be high to facilitate the conversion of T4 into T3....

  • Yeo great GP has already tested them and due to healthy lifestyle and my own investigations all of these are normal if not high. My ferritin was slightly low at 63 but not disastrous and I hve been taking spa tone.

    Antibodies have been tested and I'm negative on those

  • Omg and he is treating you with negative antibodies? Were you very hypo when tested?

  • My free t3 was 2.3 (3.1-7) and my free t4 was 10.5 (12-22)

  • ...good news !

  • I have been on the same journey, but with a useless gp. I brought a pill box from the chemist to but my tablets in for the week ahead. It makes it a lot easier. Xx

  • Great suggestion. Late at night when I'm tired and putting out my meds I'm not always well-equipped to remember what my last dose was.

    I used to take my alternating meds at night and I would take my nightly dose and immediately put out the next night's dose, but now that I take them at 6am I wouldn't be in any shape to do that. :-)

  • I have been having these swings and am having to really fine tune my dose. I am on NDT bug similar principled I think. I feel quite similar when I go a bit over and z big under, which confuses things rather.

    I am me taking 2.5 grains 2 days per week and 2.25 grains on the other 5. I have felt pretty good now on this for 2 months, but it had taken ages to work this dosage out.

    The good news for you is that you know you can feel great on thyroxine, but you will have to be patient in working out the exact right dose. Unfortunately it is a slow process but from the sound of things you will get there. Glad you have a great doctor :) xx

  • The one thing that struck me about your post was you saying "When I had all my new found energy back I did use it all, I started exercising loads........". You will learn through time and experience that pushing your body when you get these "well" periods will only knock you back again. You will often see people on here saying "I have one good day and then two bad ones". What you have got to accept is that these well periods you have need to be cherished and looked after not abused or miss-spent.

    You will come to accept that a good day does not mean that you can go totally mad, exercise loads, clean the house from top to bottom or try and squeeze in as much as you can into it or you will pay with a few bad days straight after. You will need to re-train your brain into thinking "o.k. so I feel good today and I know I have six things to do so I'll try and do one or two of those things" whereas what you really want to do is ALL six but you know that if you do then tomorrow could end up being a really bad day because you have pushed yourself too hard.

    I suppose what I am trying to say is that you are ill and you need to start being kinder to yourself.

    Moggie x

  • Thank you so much- I knew this. It's really hard to taper myself when I'm on those highs. And I forget about what it feels like to be down. Definitely going to take ur advice here :)

  • I have been there too. I was prescribed 75 levo. with a TSH of 8 and the dose sent me hyper after a few weeks which was dreadful. I now take 50/75 on alternate days which dr. is OK with. I had bloods every 6 weeks until I was stable and if I don't feel quite right I take an extra 25 at lunch-time on my 50 levo. days and I can feel the effect within an hour. It feels like a chemistry experiment but you'll get there. I can tell what my TSH is going to be and I have become more confident about medicating now - I have the tablets and an extra 25 is not going to kill me and if I start to feel hyper. I drop them down a bit.

  • Wise words Moggie x

  • Hi MK366,

    I am looking for a good GP in Bath, though I haven't quite given up on mine just yet. Would you be willing to say who it is that you see? Hope things work out for you, sounds very up and down. Good luck. Anna.

You may also like...